Oklahoma, 2017

Tornadoes and Hail in Oklahoma, June 25, 2017

June 25, 2017 · NWS AMA · 6 events in 1 county or zone

Decent chance for storms to develop and move across the majority of the area overnight. Due to the increased instability and better shear today, stronger storms expected.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Decent chance for storms to develop and move across the majority of the area overnight. Due to the increased instability and better shear today, stronger storms expected. Severe storms with large hail and damaging winds being the primary threats. One storm became a flash flooding issue for typical poor drainage along I-40 in Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 25, 3:10 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 25, 3:10 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
410 PM CDT Sun Jun 25 2017

.DISCUSSION...
Not much for changes in this forecast package as the forecast is
still pretty well on track. Temps this afternoon have been
slightly warmer than yesterday with the higher temps in the west
today and cooler on the eastern side of the CWA due to clouds
hanging on longer there. The break in clouds has allowed for more
daytime heating and thus increasing the instability today. CAMs
are still disagreeing slightly on the extent of coverage for
showers and thunderstorms this afternoon through the night. Feel
there is a decent chance for storms to develop and move across the
majority of the area overnight. Due to the increased instability
and better shear today, storms may become stronger than what we
saw yesterday; some of the storms on the western half of the area
may become severe with large hail and damaging winds being the
primary threats. We are already seeing initiation in Sherman and
Moore and expect more storms to fire up within the area or move in
from the mountains in New Mexico.

Monday will look somewhat similar to today with some of the cloud
cover lingering in the morning hours, followed by a break out of
clouds and then storms again in the late afternoon to evening.
These storms may also become strong to severe depending on how
much clouds break out, allowing for more instability to be
generated. Tuesday looks to see a warm up as winds turn more
southwesterly in the low levels and allow for downsloping winds.
As the upper level ridge moves across the central Plains, this
will be the last day for northwest flow aloft and thus the final
day for storm chances to come in from the mountains. Mid week will
see zonal flow aloft as a trough tries to move south from Canada.
This will lead to even more downsloping and warmer temps. The end
of the week will see a return of high pressure building up in the
desert southwest. This leads to a return of precip chances for the
weekend.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  82  61  87  67 /  60  40  30  10  10
Beaver OK                  60  86  63  90  71 /  40  20  30  10  20
Boise City OK              59  82  60  87  66 /  60  20  20  10  20
Borger TX                  63  86  64  89  71 /  60  30  20  10  20
Boys Ranch TX              61  86  61  89  68 /  70  40  30  10  10
Canyon TX                  60  83  61  87  67 /  60  40  30  10  10
Clarendon TX               62  82  62  86  68 /  50  40  30  10  10
Dalhart TX                 60  86  61  87  65 /  70  30  20  10  20
Guymon OK                  62  85  63  90  69 /  50  20  20  10  20
Hereford TX                59  85  61  87  67 /  70  40  30  10  10
Lipscomb TX                64  85  63  88  72 /  40  30  30  10  20
Pampa TX                   62  84  61  86  68 /  50  30  20  10  20
Shamrock TX                65  85  63  87  70 /  40  40  30  10  10
Wellington TX              67  85  64  88  71 /  40  40  30  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, Jun 25, 3:19 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
419 PM CDT Sun Jun 25 2017

OKZ001>003-TXZ001>020-261000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
419 PM CDT Sun Jun 25 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible over all of the Oklahoma and Texas
Panhandles today. Some storms across the northwestern third of the
Panhandles may become severe, with large hail and damaging winds
being the primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible across all of the Texas and
Oklahoma Panhandles Monday through Tuesday night. Isolated strong
to severe storms will be possible mainly in the western Texas and
Oklahoma Panhandles Monday and Tuesday. Isolated thunderstorms
will be possible again for portions of the Panhandles on Thursday
night and Friday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 190 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Cimarron

When
June 25, 5:08 PM CST
Where
Cimarron County, 4.87 mi N of Keyes
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
36.890, -102.240

Late report of a weak and brief tornado observed. Picture received from storm chasers that followed storm.

Hail, Cimarron

When
June 25, 5:15 PM CST
Where
Cimarron County, 0.69 mi S of Keyes
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.810, -102.250

Late report from Cimmaron County EM, baseball sized hail reported. Structural and tree damage sustained throughout Keyes, due to wind and large hail.

Thunderstorm Wind, Cimarron

When
June 25, 5:15 PM CST
Where
Cimarron County, 0.69 mi S of Keyes
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.810, -102.250

Late report from Cimmaron County EM, baseball sized hail reported. Structural and tree damage sustained throughout Keyes, due to wind and large hail.

Hail, Cimarron

When
June 25, 5:24 PM CST
Where
Cimarron County, 0.69 mi N of Keyes
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
36.830, -102.250

Baseball size hail reported on North Road 430, north of Keyes.

Tornado, Cimarron

When
June 25, 5:33 PM CST
Where
Cimarron County, 8.02 mi ENE of Boise City
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
36.760, -102.380

Sheriff’s Office reported tornado on the ground at intersection of HWY 64 and HWY 56 from a law enforcement officer in the field.

Hail, Cimarron

When
June 25, 5:44 PM CST
Where
Cimarron County, 7.92 mi SSW of Keyes
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.710, -102.290

Late report of tennis ball to baseball sized hail. Hail was reported throughout a farm south to southwest of Keyes. All crops on farm sustained hail damage resulting in a total loss. Location relayed by Cimmaron County EM with time estimated from radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709020, 709017, 709022, 709018, 709021, 709019.